Nebraska, 2025

Tornado and Hail in Nebraska, July 6, 2025

July 6, 2025 · NWS CYS · 11 events in 3 counties and zones

A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:44 PM MST, 9 minutes earlier. Its key messages:

  • There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
  • Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 4:44 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
544 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large
  hail, damaging winds, and isolated tornadoes.

- Hot temperatures and drier conditions are expected by mid-
  week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1230 PM MDT Sun Jul 6 2025

With a cumulus field already developed late this morning, storms
have already begun to fire just south of the border in the high
terrain of Colorado. Storms are not lasting long as there is still a
weak capping inversion in place. Models are in good agreement with
the cap eroding by the mid-afternoon which is when storms will start
to strengthen. Storm initiation will start early this afternoon as a
weak disturbance aloft passes through the prevailing flow. Model
soundings from both the GFS and RAP show favorable environments for
all modes of severe weather. Hi-Res guidance shows initially
discrete cells which could produce large hail given MUCAPE values
around 2000 J/kg with 35 kts of effective shear in the Nebraska
panhandle. This will likely transition to more of a wind threat
later in the afternoon as storms cluster and potentially form a
bowing segment. DCAPE values in the panhandle are over 1000 J/kg
which could lead to damaging wind gusts. An isolated tornado also
cannot be ruled out this afternoon with MLCAPE values above 1400
J/kg and elevated SRH values in most of the panhandle. Will also
have to watch the flash flooding potential with PWATs above the
90th percentile for climatology. Storms will move out of the
panhandle later this evening.

Monday will almost be a carbon copy of today, but with better
parameters. Another shortwave moving through the flow aloft will
trigger storm development. All hazards will once again be possible
with storms that develop. Slightly higher values of MUCAPE, DCAPE,
and MLCAPE are expected across most of the panhandle tomorrow. Shear
and SRH will roughly be the same as today, but lapse rates will be
steeper, supporting deeper convection. PWATs will also remain above
the 90th percentile so flash flooding is possible. Most Hi-Res
guidance keeps a majority of the convection confined to the southern
Nebraska panhandle. Storms will form by mid-afternoon and quickly
push eastward out of the CWA by the evening hours, leading to a
calm overnight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 207 PM MDT Sun Jul 6 2025

The upper level ridge over the Four Corners states will amplify for
the middle part of the upcoming week. On Tuesday, 500-mb heights
will climb close to the 90th percentile of climatology as the ridge
strengthens. Expect highs to reach the mid 80s to mid 90s across the
area. The surface dryline will nudge off to the east Tuesday, but
not move completely out of the area. Current model guidance shows
the dryline setting up near the WY/NE state line Tuesday afternoon,
with ample moisture still present in the Nebraska panhandle despite
drier air moving in aloft. There will be somewhat of a capping
inversion in place once again, but a weak vort-max moving over the
top of the ridge may be able to kick off isolated thunderstorms in
far eastern Wyoming and into western Nebraska. Expect coverage to be
much more limited, but we probably won't be completely in the clear.

The dryline will nudge further east on Wednesday as the magnitude of
the heat reaches its peak. 700-mb temperatures will climb close to
+18 to +20C, with the highest values over south central Wyoming.
Ensemble mean 700-mb temperatures are around the 90th percentile of
climatology. Considering this is the climatological hottest time of
the year, record highs are fairly unlikely at this time, but hotter
scenarios would put a few daily record highs in jeopardy. With drier
air over most of the area, expect PM thunderstorm activity to be
more limited, and likely confined to our far eastern zones. The next
shortwave trough will move in from the west on Thursday, adding a
bit more moisture aloft and cooling temperatures down by several
degrees. PM storm activity may be more in the form of gusty high-
based showers and thunderstorms as low levels look to remain on the
dry side. A potent surface front will move through late Thursday or
early Friday, leaving much cooler and more moist conditions in place
for Friday. This may suppress instability too much over much of the
High Plains, but scattered PM showers and thunderstorms may still be
possible against the higher terrain as the surface front pushes
against it. Temperatures will begin to rebound on Saturday, with
continued chances for scattered PM shower and thunderstorm
activity.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 530 PM MDT Sun Jul 6 2025

Thunderstorms will move east over the Nebraska panhandle over
the next several hours. IFR conditions in heavy rainfall,
frequent lightning, isolated large hail, and strong gusty winds
are expected at KSNY and possible at KCDR, KAIA, and perhaps
KBFF. Thunderstorm activity should wane around 03z to 04z with
skies trending towards clear and occasionally breezy southerly
winds in the NE panhandle.

Another round of showers and thunderstorms is on track for
Monday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Jul 6, 1:09 PM MST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 PM MDT Sun Jul 6 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 PM MDT Sun Jul 6 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large hail,
  damaging winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Hot temperatures and drier conditions are expected by mid-
  week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, Jul 6, 2:36 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Sun Jul 6 2025

WYZ110-112>115-062230-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
336 PM MDT Sun Jul 6 2025

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND SOUTHWESTERN
ALBANY COUNTIES THROUGH 430 PM MDT...

At 336 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Deep Creek Campground to 7 miles southeast of
Encampment River Wilderness. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Six Mile Campground, Bosler, Pelton Creek Campground,
Brooklyn Lake Campground, Woods Landing-Jelm, Rambler, Corral Creek
Campground, Pickaroon Campground, Nash Fork Campground, Platte River
Wilderness, Keystone, Ryan Park Campground, Boswell Creek Campground,
Wold, Rob Roy Reservoir, Lake Owen, Bobbie Thompson Campground,
Arlington, and French Creek Campground.

This includes Interstate 80 in Wyoming between mile markers 274 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 10686 4159 10630 4159 10559 4100 10609
TIME...MOT...LOC 2136Z 253DEG 20KT 4144 10618 4104 10668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jul 6, 2:57 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sun Jul 6 2025

WYZ106-062230-
Central Laramie Range and Southwest Platte County WY-
357 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES THROUGH 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sybille Canyon, or 22 miles southwest of Wheatland,
moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4170 10525 4180 10531 4197 10509 4178 10493
TIME...MOT...LOC 2157Z 244DEG 17KT 4179 10521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RJM
Local storm report, Jul 6, 3:06 PM MST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     2 WNW Burns             41.20N 104.40W
07/06/2025  M58 MPH          Laramie            WY   Mesonet

            CWOP station FW7016 recorded 58 MPH wind
            gust with storm.

&&
Local storm report, Jul 6, 3:14 PM MST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Gst     1 E Hillsdale           41.21N 104.46W
07/06/2025  M65 MPH          Laramie            WY   Mesonet

            UPR site near Hillsdale gusted 65 MPH with
            storm.

&&
Local storm report, Jul 6, 3:32 PM MST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
432 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Gst     5 ESE Burns             41.16N 104.27W
07/06/2025  E70 MPH          Laramie            WY   Public

            Video from public on social media shows
            significant and sustained blowing dust from
            a thunderstorm. Visibility was reduced.

&&
Local storm report, Jul 6, 4:42 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             3 W Hartville           42.32N 104.78W
07/06/2025  M1.50 Inch       Platte             WY   Public

            Picture from social media showing ping pong
            ball size hail at Guernsey State Park.

&&

The radar

The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 6, 4:53 PM MST
Where
Cheyenne County, 1.04 mi W of Brownson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -103.130

UPR site near Brownson gusted 58 MPH during a thunderstorm.

Tornado, Cheyenne

When
July 6, 5:12 PM MST
Where
Cheyenne County, 11 mi NNE of Potter
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
41.367, -103.239

Brief landspout ground circulation occurred 11 NNE Potter per multiple videos from the public. No damage occurred or was reported with the landspout as it remained in an open area away from infrastructure. No injuries, no fatalities, and no damage.

Hail, Morrill

When
July 6, 5:35 PM MST
Where
Morrill County, 8.98 mi S of Broadwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -102.850

Trained spotter reports golf ball size hail in the main core of the storm.

Hail, Morrill

When
July 6, 5:57 PM MST
Where
Morrill County, 10.01 mi SE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -102.710

Trained spotter reports quarter size hail. Hail accumulated up to 3 inches in depth in some locations.

Thunderstorm Wind, Morrill

When
July 6, 5:57 PM MST
Where
Morrill County, 10.01 mi SE of Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -102.710

Trained spotter reports crop damage due to wind and a 6 inch diameter tree blown over.

Hail, Morrill

When
July 6, 6:03 PM MST
Where
Morrill County, 9.02 mi ENE of Broadwater
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -102.680

Report from mPING of quarter size hail.

Hail, Morrill

When
July 6, 6:12 PM MST
Where
Morrill County, 5.53 mi N of Bayard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.840, -103.320

Trained spotter reports half dollar size hail.

Hail, Box Butte

When
July 6, 6:38 PM MST
Where
Box Butte County, 4.62 mi W of Letan
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -103.030

Report from mPING of quarter size hail.

Hail, Box Butte

When
July 6, 6:50 PM MST
Where
Box Butte County, 3.71 mi NW of Birdsell
Measured
2.75 in hail
Reported by
Public
Coordinates
42.110, -102.770

Golf ball to baseball size hail broke several windows. Time estimated from radar.

Hail, Box Butte

When
July 6, 6:55 PM MST
Where
Box Butte County, 2.58 mi NE of (Aia)alliance Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
42.090, -102.770

Report from mPING of half dollar size hail.

Hail, Box Butte

When
July 6, 7:01 PM MST
Where
Box Butte County, 2.58 mi NE of (Aia)alliance Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
42.090, -102.770

Report from mPING of ping pong ball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261132, 1261142, 1261133, 1261134, 1261137, 1261135, 1261136, 1261138, 1261139, 1261140, 1261141.